Ask a doctor

Darkened Skin After Restylane?

i had restylane injected under my eye area 7 months ago.the results are still pleasing;however, after all this time i still have two bean shaped brown spots on my cheekbones right where the needle entered,only concealer covers them. i used arnica gel right after the procedure and for the first 5 days when i was swollen, so i'm wondering if that might have caused it? i'm planning on getting the procedure redone soon, but scared of the skin darkening.was it the arnica?how can i get rid of them?

Doctor Answers (6)

Dark spots from Restylane

+1

Your dark spots from Restylane injections are most likely secondary to heme or bruising from local injections.  If it persists you may seek out a physician who performs V-Beam and can laser the residual bruising.

New York Dermatologist
5.0 out of 5 stars 23 reviews

Darkened Skin 7 Months after Restylane

+1

   These darkened areas, if the result of bruising or heme pigments staining the skin, typically improve with time. 

Los Angeles Plastic Surgeon
5.0 out of 5 stars 147 reviews

Restylane and dark spots

+1

Without viewing photographs of the areas you are referring to, it is very difficult to answer your question. You should consider posting pictures for better assessment and immediately follow up with your provider if you have complications post-treatment.

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

Post-injection skin darkening

+1

Darkened skin in the area of injection can certainly be seen with filler injections, especially in people with color in their skin. Since this the way your skin reacts to trauma, it is likely to happen again if you don't take certain measures. Starting a skin lightening agent after injection (i.e.hydroquinone, kojic acid, etc.) can help prevent the darkening reaction. Broad spectrum photoprotection (UVA/UVB) protection is also a must because the sun worsens the darkening. Arnica is unlikely to have caused the darkening.

Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Eye Darkening May Be Related to Inflammation or Filler

+1

Thank you for your question.  The area around the eyes is very prone to dark circles as a result of the complex array of veins and thin nature of the skin and soft tissues.  The filler helps to camouflage aging by restoring volume and hiding herniated fat.  Unfortunately, there are some risks.  Bruising due to injury is certainly possbile due to the blood vessels mentioned.  This usually resolves in a couple of weeks.  If the bruising was extensive, either blood breakdown products or extensive inflammation can darken the skin...this is more long lasting and can be permanent if not treated appropriately.  Broad band light and skin lightening treaments can help this problem.  Arnica only potentially helps with early bruising.  The other possibility is that the filler is too superficial causing the Tyndall effect.  It is an optical illusion caused by the filler.  It sounds llike these "bean" shaped areas may be deposits of filler causing this effect.  This can be treated by melting it with hyaluronidase and re-injecting at a deeper level.  Best wishes!

Web reference: http://www.bitarinstitute.com

Fairfax Plastic Surgeon
5.0 out of 5 stars 20 reviews

Dark Marks after Restylane

+1

Hi Anda.  If you are olive or black skin, it's possible that the trauma left some darkening or hyperpigmentation.  This is usually remedied with hydroquinone, but it's best to ask your injector what he/she thinks about treatment.  There is a more serious condition called hemosidering staining which is often associated with severe bruising in darker skinned patients.  This is a possibility as well and we use q-switched lasers to treat that issue.  Good luck.

Web reference: http://www.celibre.com/scarsLaserRemovalBeforeAfterPicturesPhotos.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...